Aggrenox

DRUG DESCRIPTION

AGGRENOX (aspirin, extended-release dipyridamole) is a combination antiplatelet agent intended for oral administration. Each hard gelatin capsule contains 200 mg dipyridamole in an extended-release form and 25 mg aspirin, as an immediate-release sugar-coated tablet. In addition, each capsule contains the following inactive ingredients: acacia, aluminum stearate, colloidal silicon dioxide, corn starch, dimethicone, hypromellose, hypromellose phthalate, lactose monohydrate, methacrylic acid copolymer, microcrystalline cellulose, povidone, stearic acid, sucrose, talc, tartaric acid, titanium dioxide and triacetin.

Each capsule shell contains gelatin, red iron oxide and yellow iron oxide, titanium dioxide and water.

Dipyridamole

Dipyridamole is an antiplatelet agent chemically described as 2,2',2'',2'''-[(4,8-Dipiperidinopyrimido[5,4-d]pyrimidine-2,6-diyl)dinitrilo]-tetraethanol. It has the following structural formula:

AGGRENOX® (aspirin, extended-release dipyridamole) 
  (dipyridamole) Structural Formula Illustration

C24H40N8O4.............................Mol. Wt. 504.63

Dipyridamole is an odorless yellow crystalline substance, having a bitter taste. It is soluble in dilute acids, methanol and chloroform, and is practically insoluble in water.

Aspirin

The antiplatelet agent aspirin (acetylsalicylic acid) is chemically known as benzoic acid, 2- (acetyloxy)-, and has the following structural formula:


C9H8O4.......................Mol. Wt. 180.16

Aspirin is an odorless white needle-like crystalline or powdery substance. When exposed to moisture, aspirin hydrolyzes into salicylic and acetic acids, and gives off a vinegary odor. It is highly lipid soluble and slightly soluble in water.

What are the possible side effects of aspirin and dipyridamole (Aggrenox)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • weakness or fainting;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • severe nausea, vomiting, or stomach pain;
  • fever lasting longer than 3 days;
  • ...

Read All Potential Side Effects and See Pictures of Aggrenox »

What are the precautions when taking aspirin, extended-release dipyridamole (Aggrenox)?

Before taking this medication, tell your doctor if you are allergic to dipyridamole; or to aspirin; or to other salicylates (such as choline salicylate); or to NSAIDs (such as ibuprofen, naproxen); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: aspirin-sensitive asthma (a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), bleeding problems (such as hemophilia, vitamin K deficiency, low platelets), low blood pressure (hypotension), heart problems (such as angina, heart attack), stomach problems (such as ulcers,...

Read All Potential Precautions of Aggrenox »


Aggrenox Consumer (continued)

SIDE EFFECTS: Headache, nausea, and heartburn may occur. Talk with your doctor if you have a severe headache when you first start taking this medication. Your doctor may change your dose for the first week to lessen headache. If any of these effects persist or worsen, contact your doctor or pharmacist promptly.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these unlikely but serious side effects occur: easy bleeding/bruising, uncontrolled bleeding from gums or nose, fast/slow/irregular heartbeat, dark urine, yellowing eyes/skin.

This drug may infrequently cause serious bleeding (especially from the stomach or intestines). If you notice any of the following rare but serious side effects, stop taking this medication and consult your doctor or pharmacist immediately: bloody/black/tarry stools, fainting, pale/bluish skin color, unusual weakness, vomit with blood or that looks like coffee grounds, persistent stomach/abdominal pain.

Get medical help right away if any of these rare but serious side effects occur: symptoms of a heart attack (such as chest/jaw/left arm pain, shortness of breath, unusual sweating), signs of bleeding in the brain or stroke (such as weakness on one side of the body, slurred speech, sudden vision changes, confusion).

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: severe rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this medication, tell your doctor if you are allergic to dipyridamole; or to aspirin; or to other salicylates (such as choline salicylate); or to NSAIDs (such as ibuprofen, naproxen); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: aspirin-sensitive asthma (a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), bleeding problems (such as hemophilia, vitamin K deficiency, low platelets), low blood pressure (hypotension), heart problems (such as angina, heart attack), stomach problems (such as ulcers, heartburn), kidney disease, liver disease, a certain muscle problem (myasthenia gravis), growths in the nose (nasal polyps), bleeding in the brain.

This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products). Your doctor may instruct you to stop aspirin/dipyridamole 7-10 days before surgery. Do not stop taking this medication without first talking with the doctor who prescribed it.

The amount of aspirin in this medication may not be enough to prevent heart attack. If you need aspirin to prevent heart attack, consult your doctor or pharmacist for more information.

This drug contains aspirin. Children and teenagers should not take aspirin if they have chickenpox, flu, or any undiagnosed illness or if they have recently received a vaccine. In these cases, taking aspirin increases the risk of Reye's syndrome, a rare but serious illness.

Older adults may be more sensitive to the side effects of this drug such as bleeding.

Aspirin is not recommended for use during pregnancy. This medication should be used only when clearly needed during the first 6 months of pregnancy. Do not use this medication during the last 3 months of pregnancy because of possible harm to the unborn baby or problems during delivery. Discuss the risks and benefits with your doctor.

Aspirin and dipyridamole passes into breast milk. Breast-feeding while using this drug is not recommended. Consult your doctor before breast-feeding.


Aggrenox Patient Information Including Side Effects

Brand Names: Aggrenox

Generic Name: aspirin and dipyridamole (Pronunciation: AS pi rin and dye peer ID a mole)

  • What is aspirin and dipyridamole (Aggrenox)?
  • What are the possible side effects of aspirin and dipyridamole (Aggrenox)?
  • What is the most important information I should know about aspirin and dipyridamole (Aggrenox)?
  • What should I discuss with my healthcare provider before taking aspirin and dipyridamole (Aggrenox)?
  • How should I take aspirin and dipyridamole (Aggrenox)?
  • What happens if I miss a dose (Aggrenox)?
  • What happens if I overdose (Aggrenox)?
  • What should I avoid while taking aspirin and dipyridamole (Aggrenox)?
  • What other drugs will affect aspirin and dipyridamole (Aggrenox)?
  • Where can I get more information?

What is aspirin and dipyridamole (Aggrenox)?

Aspirin is in a group of drugs called salicylates (sa-LIS-il-ates). It works by reducing substances in the body that cause pain, fever, and inflammation.

Dipyridamole keeps platelets in your blood from sticking together to form clots.

The combination of aspirin and dipyridamole is used to reduce the risk of stroke in people who have had blood clots or a "mini-stroke" (also called a transient ischemic attack or TIA).

Aspirin and dipyridamole may also be used for other purposes not listed in this medication guide.

What are the possible side effects of aspirin and dipyridamole (Aggrenox)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • weakness or fainting;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • severe nausea, vomiting, or stomach pain;
  • fever lasting longer than 3 days;
  • swelling, or pain lasting longer than 10 days; or
  • hearing problems, ringing in your ears.

Less serious side effects may include:

  • upset stomach, mild heartburn, nausea, vomiting, diarrhea;
  • joint pain;
  • drowsiness; or
  • headache.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about aspirin and dipyridamole (Aggrenox)?

Do not use this medication without telling your doctor if you are pregnant. It could cause harm to the unborn baby. Use an effective form of birth control, and tell your doctor if you become pregnant during treatment.

Do not use any other over-the-counter pain medication without first asking your doctor or pharmacist. Aspirin, salicylates, and NSAIDs (non-steroidal anti-inflammatory drugs) are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain type of drug. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, naproxen, ketoprofen, magnesium and/or choline salicylate.

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Stop using this medication and call your doctor at once if you have any symptoms of bleeding in your stomach or intestines. Symptoms include weakness or fainting, black, bloody, or tarry stools, and coughing up blood or vomit that looks like coffee grounds.

Avoid drinking alcohol while you are taking aspirin and dipyridamole. Alcohol may increase your risk of stomach bleeding. If you drink more than three alcoholic beverages per day, do not take aspirin and dipyridamole without your doctor's advice.

Related Drug Centers
  • Aggrenox


Related Drugs Index: